Lupus is a condition that can happen when your body’s immune system attacks your healthy tissues and organs. Drug-induced lupus is when it's caused by taking certain medicines for months or even years. While lupus may damage your kidneys or lungs, drug-induced lupus rarely affects your body’s major organs. However, once you stop the medicine that causes it, symptoms usually clear up within a few weeks or months. You’re more likely to get drug-induced lupus if you’re age 50 or older.
Symptoms of Drug-induced Lupus
Specific criteria for diagnosing drug-induced lupus have not been formally established. However, symptoms often overlap with those of systemic lupus erythematosus (SLE).
- muscle and joint pain sometimes with swelling,
- flu-like symptoms of fatigue and fever,
- serositis (inflammation around the lungs or heart that causes pain or discomfort),
- certain laboratory test abnormalities.
While the symptoms of drug-induced lupus are similar to those of systemic lupus, only rarely will any major organs be affected.
Which Drugs Cause It?
The most common culprits are:
- Hydralazine, which treats high blood pressure
- Isoniazid, which treat tuberculosis
- Minocycline, effective for infections and acne
- Procainamide, for heart rhythm problems
- Quinidine, treats heart rhythm problems
Many groups or classes of drugs are linked to this disease. They include:
- Medicines to treat fungal infections
- High blood pressure medication
- Medicines to treat inflammation
- Medicines to treat seizures
- Not everyone who takes these drugs will develop drug-induced lupus.
How quickly does drug-induced lupus develop?
It usually takes several months or even years of continuous therapy with the medication before symptoms appear. For people treated for one to two years at currently used doses of the high-risk drugs, approximately 5% of those taking hydralazine and 20% of those taking procainamide will eventually develop drug-induced lupus. With most of the other drugs the risk is less than 1% and usually less than 0.1% that those taking the medication will develop drug-induced lupus.
It can be quite hard for doctors to diagnose drug-induced lupus since symptoms typically begin long after you start the medicine. There’s no test to look for it, as well. Your doctor may ask you about your medical history and perform a mandatory physical exam. You may also give blood and urine samples so the doctor can make sure it’s not another immune system condition that causes your symptoms. If you start to feel better a few weeks after you stop taking certain meds, you could've had drug-induced lupus.
Most of the time, symptoms go away within several days to weeks after stopping the medicine that caused the condition.
Treatment may include:
- Nonsteroidal anti-inflammatory drugs (NSAIDs) to treat arthritis and pleurisy
- Corticosteroid creams to treat skin rashes
- Antimalarial drugs to treat skin and arthritis symptoms
If the condition is affecting your heart, kidney, or nervous system, you may be prescribed high doses of corticosteroids and immune system suppressants. But, this is rare. When the disease is active, you should wear protective clothing and sunglasses to guard against too much sun.
Most of the time, drug-induced lupus erythematosus is not as severe as many people would think. The symptoms often go away within a few days to weeks after stopping the medicine you were taking. Rarely, kidney inflammation can develop with drug-induced lupus caused by TNF inhibitors or with ANCA vasculitis due to hydralazine or levamisole. Nephritis may require treatment with prednisone and immunosuppressive medicines. Always avoid taking the drug that caused the reaction in future. Symptoms are likely to return if you do so.